MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION WALLFLEX COLONIC; STENT, COLONIC, METALIC, EXPANDABLE

BOSTON SCIENTIFIC CORPORATION WALLFLEX COLONIC; STENT, COLONIC, METALIC, EXPANDABLE
Model Number M00565060
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bowel Perforation (2668); No Code Available (3191)
Date of Event 06/24/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).(b)(4).The device has not been received for analysis.Upon receipt and completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental mdr will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2019 that a wallflex colonic stent was to be used to treat a malignant stricture obstructing the colon during an intestinal stent implantation procedure performed on (b)(6) 2019.Reportedly, the patient's anatomy was tortuous and was not dilated prior to stent placement.The patient's tissue was friable and the patient had undergone chemotherapy or radiation therapy.According to the complainant, during stent placement, the stent "got through from the lateral wall of the intestines".The physician felt that the intestinal wall was perforated and the stent was removed from the patient fully covered by the outer sheath.Another wallflex colonic stent was implanted to complete the procedure.The patient's condition at the conclusion of the procedure was reported to be stable.Fluoroscopy was performed and confirmed the perforation.Reportedly, the physician was uncertain what caused the perforation.The patient underwent intestinal colostomy to treat the perforation.
 
Event or Problem Description
It was reported to boston scientific corporation on june 25, 2019 that a wallflex colonic stent was to be used to treat a malignant stricture obstructing the colon during an intestinal stent implantation procedure performed on (b)(6) 2019.Reportedly, the patient's anatomy was tortuous and was not dilated prior to stent placement.The patient's tissue was friable and the patient had undergone chemotherapy or radiation therapy.According to the complainant, during stent placement, the stent "got through from the lateral wall of the intestines".The physician felt that the intestinal wall was perforated and the stent was removed from the patient fully covered by the outer sheath.Another wallflex colonic stent was implanted to complete the procedure.The patient's condition at the conclusion of the procedure was reported to be stable.Fluoroscopy was performed and confirmed the perforation.Reportedly, the physician was uncertain what caused the perforation.The patient underwent intestinal colostomy to treat the perforation.
 
Additional Manufacturer Narrative
Initial reporter's address1: (b)(6).Patient code 2668 captures the reportable event of bowel perforation patient code 3191 captures the surgical procedure " intestinal colostomy" a wallfex colonic stent and delivery system were received for analysis.Visual examination of the returned device found the stent was received undeployed and was fully covered by the outer sheath.A kink was noted in the stainless steel tube.Functional evaluation revealed that the stent could not be deployed as received, however; the stent was deployed manually by gripping the outer sheath and pulling the tip distally.The stent was measured to be within specifications.No other issues with the stent and delivery system were noted.The damage to the stainless steel tube was consistent with the application of excessive force during use.A labeling review was performed and, from the information available, this device was used per the directions for use (dfu) / product label.Additionally, perforation is noted within the dfu as a potential adverse event associated with the use of this device.Therefore, the most probable root cause is known inherent risk of device.A review of the device history record (dhr) was performed and confirmed that this device met all material, assembly and performance specifications at the time of release for distribution.

Brand Name
WALLFLEX COLONIC
Common Device Name
STENT, COLONIC, METALIC, EXPANDABLE
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key8805106
Report Number3005099803-2019-03468
Device Sequence Number326871
Product Code MQR
UDI-Device Identifier08714729456537
UDI-Public08714729456537
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K061877
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/30/2020
Device Model NumberM00565060
Device Catalogue Number6506
Device Lot Number0022448763
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/10/2019
Initial Date Received by Manufacturer 06/25/2019
Supplement Date Received by Manufacturer08/05/2019
Initial Report FDA Received Date07/18/2019
Supplement Report FDA Received Date08/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient Weight82